It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Osteoporosis Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 10-22-2010, 07:55 PM   #1
Newbie
(female)
 
Join Date: Oct 2010
Location: Park Ridge
Posts: 2
lwells2010 HB User
Can calcium supplements cause these side effects?

My mother (78) has been given a calcium supplement by her doctor to take as she has osteoporosis. She takes one pill once per week first thing in the morning (Actonel) and then a pill with dinner every day (chewable calcium 500mg). She's been taking them for 3 weeks now and in that time she has not been able to keep any food in her stomach as she's been having diarrhea daily and some cramping. She does suffer from diverticulosis and gets occasional flare ups but never ones that last 3 weeks and the calcium is the only thing that has changed in her diet. She remembers trying to take a calcium pill many years ago and having the same symptoms too.
She is also underweight and we are trying to get her to gain a few pounds so this is not helping at all as she's losing even more weight. Is there an alternative to calcium supplements. I can't imagine calcium is going to do much for her at this age and surely gaining weight would be more benificial to her overall health than constant diarrhea and weight loss
Any ideas?

Last edited by lwells2010; 10-22-2010 at 08:02 PM.

 
Sponsors Lightbulb
   
Old 10-23-2010, 12:05 AM   #2
Senior Veteran
(female)
 
montesflus's Avatar
 
Join Date: Sep 2006
Location: Los Angeles, California, USA
Posts: 657
montesflus HB Usermontesflus HB User
Re: Can calcium supplements cause these side effects?

Iwells2010 :

I don't think it's the calcium that's causing all these problems. More likely that it's coming from the ACTONEL! This a Bisphosphonate med, as as is Fosamax and Boniva. Do an online search for side effects of these kind of meds and you'll come up with lots of sites and forums which discuss this stuff.

monte
__________________
Never interrupt your enemy when he's making a mistake!

 
Sponsors Lightbulb
   
Old 10-23-2010, 05:39 AM   #3
Member
(female)
 
Join Date: Dec 2006
Location: Tennessee
Posts: 69
shewolf75 HB Usershewolf75 HB User
Re: Can calcium supplements cause these side effects?

You bet calcium can cause those side effects, especially with bisphosphonates. I was given Actonel and told to take calcium supplements which, incidentally, I had taken all my adult life. But I could no longer tolerate calcium and still can't, so I try to eat foods containing a lot of it. I do curse the day I was ever prescribed Actonel! But I do okay with the osteo (now take Calcitonin) and trying to eat foods containing calcium that don't harm my stomach. Good luck to your mom.

 
Old 10-23-2010, 07:18 AM   #4
Newbie
(female)
 
Join Date: Oct 2010
Location: Park Ridge
Posts: 2
lwells2010 HB User
Re: Can calcium supplements cause these side effects?

Thank you ladies, I looked up Actonel and yikes!! It seems stomach upsets and diarrhea and very common. As is joint pain and her arthritis had been much worse lately.
She is scheduled for a check-up in November and I think she's going to have to stop taking these and dicuss other options with her doctor then as she's beginning to feel weaker which is not surprising as she hasn't absorbed any nutrients in weeks. I wish doctors would tell patients more before prescribing these meds especially with the elderly who don't understand what they are taking,
Thanks again.

 
Old 10-23-2010, 04:37 PM   #5
Facilitator
(female)
 
Join Date: Apr 2005
Location: Birmingham, AL
Posts: 15,515
Titchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB User
Re: Can calcium supplements cause these side effects?

Is she allergic to sulfa drugs? Most docs don't realize that is a contraindication for Actonel. I had to tell my doctor that when she tried to prescribe it for me.

 
Old 10-24-2010, 04:06 PM   #6
Member
(female)
 
Join Date: Jan 2005
Posts: 66
Chelle2 HB User
Re: Can calcium supplements cause these side effects?

Hi. My mother also has Diverticulitis as well as osteoporosis and has been taking Fasomax for years with no problem (also Calcium and Vitamin D).

I took Actonel for 7 years ( I am 51 now) and take Calcium and vitamin D continually.

I take a very quick absorbing form of calcium (w/magnesium of course) -Calcium Citrate, an organic form of it-from natural food store. I never have any problem with it. Maybe talking to a nutritional pharmicist might help.I have heard that calcium carbonate causes gastro-intestinal upsets in some people. I have also heard that the osteoporosis drugs in general do not agree with some people.

Talk to a doctor about appetite stimulants (chammomile tea used to make me hungary ! LOL) to see what will cause your mom to eat more. Do not stress her out about it, though which I am sure you're not, but wanted to mention.

Most important is any weight bearing exercise, even nice-paced walking so her bones will get a nattural impact and strenghten. Best wishes .

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
New Report-Calcium Supplements Increase Heart Attack Risk Piano0105 Osteoporosis 18 09-16-2010 12:04 AM
if taking ppi when to take calcium and other supplements llysa Acid Reflux / GERD 6 04-17-2010 08:34 AM
calcium supplements? can cause heart attack filly1 Osteoporosis 11 01-19-2010 11:34 AM
Calcium pills w/ vit. D or sep. vit. D-3 richarda123 Cancer: Prostate 1 05-23-2009 05:39 PM
Calcium channel blockers flowergirl2day High & Low Blood Pressure 10 08-17-2007 11:34 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 10:43 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!